Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2002, 6:10 PM EDT for Waldo County, Maine. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 6:10 PM EDT (22:10 UTC)
- Expired
- Jul 4, 2002, 7:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Gray, ME
- Area
- Whole counties
County Waldo County, ME
The radar
The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:40 PM EDT | Thunderstorm Wind 50 E | Unity, ME |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2495 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
060 WUUS51 KGYX 042210 SVRGYX MEC027-042300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 607 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN WALDO COUNTY IN SOUTH CENTRAL MAINE THIS INCLUDES THE CITY OF THORNDIKE * UNTIL 700 PM EDT * AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CLINTON IN EXTREME EASTERN KENNEBEC COUNTY. THIS STORM CONTAINS LARGE HAIL. IT WILL CONTINUE TO MOVE EAST AT 30 MPH...MOVING THROUGH THORNDIKE BY 620 PM. IT WILL REACH MONROE AND BROOKS BY 645 PM. REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FRIDAY MORNING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW HAMPSHIRE. $$ JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 2:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 225 PM EDT THU JUL 4 2002 TORNADO WATCH #490 UNTIL 6 PM FOR F/A. FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR. COLD AIR ALOFT WILL POP OFF CU AND MIN PSBLTY SHWR ACTVTY. MSTLY CLR AND QUITE A BIT DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH DEWPS FCST IN THE 50S. .GYX... ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001... MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023... MEC025...MEC027...MEC031. NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001... NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.
In the hours before
Special weather statement, Jul 4, 5:34 PM EDT, 36 minutes before
MEZ014-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 534 PM EDT THU JUL 4 2002 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST SOMERSET COUNTY... LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS PALMYRA...PITTSFIELD AND DETROIT WITH WIND GUSTS TO NEAR 50 MPH...MARBLE SIZED HAIL AND UP TO ONE INCH OF RAIN IN LESS THAN 30 MINUTES. EXPECT THE THUNDERSTORMS TO EXIT THE COUNTY AFTER 615 PM. HAYES
Special weather statement, Jul 4, 5:42 PM EDT, 28 minutes before
MEZ020-021-042245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 542 PM EDT THU JUL 4 2002 LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER NORTHEAST ANDROSCOGGIN COUNTY INTO WESTERN KENNEBEC COUNTY THROUGH 700 PM. AS THE STRONGEST STORMS MOVE THROUGH WAYNE...WINTHROP TO SOUTH OF FAYETTE...EXPECT WIND GUSTS APPROACHING 45 MPH...MARBLE SIZED HAIL AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES. HAYES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:45 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 30 min |
| Jul 3, 9:31 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 29 min |
| Jul 3, 10:50 PM EDT | Severe Thunderstorm Warning | GYX | Waldo | 25 min |
| Jul 4, 5:03 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 27 min |
| Jul 4, 6:04 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 56 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.